This site is intended for health professionals only

At the heart of general practice since 1960

A case that changed my practice - a near miss with warfarin

Dr Nigel Rowell, GPSI in heart failure, explains what he learned after a patient taking warfarin presented with a swollen, red, painful leg

The case

The man’s wife called up our surgery, worried about her husband – ‘he’s been so poorly, up all night for three days with pain in his leg’. It sounded like I ought to see him, so I arranged an appointment for the next day. He duly attended, limping into the room. He had developed sudden pain in his right lower leg confined to below the knee. The leg was shiny, swollen, red and pulseless, but the capillary return was brisk enough. It didn’t look like the classical acute ischaemic leg. The patient had been taking warfarin for atrial fibrillation for over a year. I wasn’t at all sure what was going on, but the suddenness suggested  a vascular cause so I referred him to the vascular team.

The outcome

Two weeks later, after the patient had been seen by the vascular team, I read the clinic letter with a feeling of guilt that I perhaps should have admitted him. His superficial femoral artery was blocked but percutaneous intervention wasn’t deemed necessary as the leg was viable. Phew. We knew that the patient liked the odd pint, but when I interrogated his INRs and put them into graphic form it  was clear just how little time he was spending in therapeutic range. You can see a copy of this graph in the online version of this article.

I wrote to the haematologist about switching to a novel anticoagulant and received a non-committal reply that  I could switch if I wanted to. The vascular surgeon was similarly on the fence. So  I switched anyway, and the patient is now on dabigatran. He understands the importance of taking it, but his anticoagulant control is no longer dependent on his diet and variable alcohol intake.

What I learned

I recalled seeing a graph of mortality against time in therapeutic range which showed how poorly controlled warfarin is worse than not being on warfarin at all – and this case certainly reinforced that. Go to the online version of this article to see this graph. Anticoagulation can seem a mundane area of practice, but this case brought home to me the clear and present danger of atrial fibrillation – one of our fastest growing long-term morbidities.

How this changed my practice

I now review patients’ level of control regularly and, instead of hoping that patients with poor control will improve, just throw in the towel and use a newer medication in those cases. We have wanted an alternative to warfarin for 50 years and now three have come along at once! So I’m not going to run the risk of  a patient having a stroke just because they cannot get good control on warfarin.

 

Dr Nigel Rowell is a GP specialist in heart failure and a hospital practitioner in cardiology at the James Cook University Hospital, Middlesbrough

Competing interests: Dr Rowell has received honoraria for giving lectures for Boehringer Ingelheim on stroke management and novel anticoagulants

Readers' comments (11)

  • Come off it, the only difference now is that you have no way of documenting the patient's non-compliance, as you are no longer monitoring his INR!

    Unsuitable or offensive? Report this comment

  • silver surfer

    Dear Anonymous,isnt that the point.Patient now responsible for themselves regarding diet/alcohol/compliance ect.Doctor no longer gets sued!

    Unsuitable or offensive? Report this comment

  • INR monitoring is a hugh problem with some patients. We are not supposed to prescibe warfarin without some evidence of ongoing INR monitoring, so be are damned if we do prescribe, and damned if we don't. Under such conditions, it makes sense to use anticoagulation therapy that does not rely on warfarin.

    Paul Radnan, Pharmacist clinician And Independent Prescriber

    Unsuitable or offensive? Report this comment

  • Good point Warfarin good it is has to many variables and given this is the only drug which causes more problems when somebody has diarrhoea as the production of vitamin k goes down!

    Unsuitable or offensive? Report this comment

  • Yes but my understanding is that we can reverse the effects of Warfarin with vitamin K but this is not the case with factor Xa inhibitors. Time will tell how safety profiles compare. Cost wise Warfarin comes out at about 12p per day versus £2.50. Compliance wise we are looking at twice daily dosage versus daily.

    Unsuitable or offensive? Report this comment

  • Perhaps if you had used decision-support software to record your management then you could have had an automatic calculation of the patient's time-in-therapeutic-range (TTR) and this situation might have been forestalled.

    Unsuitable or offensive? Report this comment

  • Dominique Dock

    As a GP with previous responsability for the anti-coagulation clinic, prescribing warfarin had become a daily occurence.
    For a while I also thought that the inability to stop a bleed with an antidote, when using one of the novel anticoagulants, was a big issue. How long do you think does warfarin continue to work, when the patient is given vit K? and how long do you think Dabigatran does last in the patient's system ? response: about the same time: 12 hours !
    And if you choose to prescribe a once daily tablet, slightly more.
    In any case remember you are still prescribing a powerful anticoagulant, with all its risks.
    If compliance is a potential problem, then use a once daily drug, rivaroxaban.

    Unsuitable or offensive? Report this comment

  • Dominique

    Thank you for your comments regarding bleeds and rivaroxaban. I am always very mindful of not increasing the tablet burden unnecessarily in patients as I have found compliance in certain groups of patients can be problematic.

    Unsuitable or offensive? Report this comment

  • It is a sad fact that the protocols in place for monitoring patients on warfarin are inadequate and many patients will be in and out of therapeutic range between lab INR tests and that includes my own mother. I fortunately work closely with my mother's GP who allows me to use the Coaguchek system to monitor her INR closely and with her own GP permission doses are appropriately adjusted.
    Unfortunately she is in hospital at present and staff refuse to take account of Coaguchek and insist on weekly lab tests. This is not too drastic a problem, but when one identifies an INR of 4 6 using Coaguchek (betwern lab tests) and no action is taken, then this is a concern. Action had to be taken by myself to addtess issues.
    I regret there is a lot of ignorance with certain clinical staff and certainly this is the case with the anticoagulation clinic that I have attempted to reason with. It does not give one any confidence of their management skills when they make dose changes based on what they think the INR would have been in three days hence. The service needs a re-work.

    Unsuitable or offensive? Report this comment

  • This guy's brass neck is astonishing.

    1. He has a patient in such severe pain, (of sudden onset) that they cannot sleep for 3 nights and he decides to see them the following day!
    2. He finds a pulseless limb and makes a referral to outpatients!
    3. He has been issuing repeat prescriptions for a drug (warfarin) without checking its effectiveness (INRs) And then blames the drug for causing this clinical problem!

    Unsuitable or offensive? Report this comment

  • This comment has been moderated

View results 10 results per page20 results per page

Have your say